Hail, Holt
- When
- May 25, 5:20 PM CST
- Where
- Holt County, 0.69 mi N of Browns Curve
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.140, -95.170
A broken line of storms developed over northeastern Kansas and northwestern Missouri producing a few reports of large hail, winds and flooding. A bluff adjacent to Highway 7 at mile marker 246 collapsed obstructing one lane of the highway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A broken line of storms developed over northeastern Kansas and northwestern Missouri producing a few reports of large hail, winds and flooding. A bluff adjacent to Highway 7 at mile marker 246 collapsed obstructing one lane of the highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 2:14 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Mon May 25 2015 .DISCUSSION... Issued at 313 PM CDT MON MAY 25 2015 Primary concern is the potential for severe convection to occur this afternoon through this evening. Afternoon water vapor imagery, visible satellite and surface observations reveal a very complex pattern. In the upper levels, several distinct shortwave troughs were noted within the main longwave pattern. The strongest was rotating into west Texas, and this may have the best influence on our area later this evening and tonight. The other is over western Nebraska and may ultimately phase/merge with the west Texas wave. At the lower levels and the surface, there appears to be an area of low level convergence/theta e advection max extending from a surface low in south central Kansas through northeastern Kansas. It's this convergence area that seems most likely to initiate convection that will ultimate influence the forecast area. The anticipation is that convection will initiate on this convergent area from south central Kansas into northeastern Kansas this afternoon and early this evening. The eastward extension of this would most likely occur as cooling aloft/deeper forcing associated with the phasing/merging shortwaves as they move eastward. So in the 00Z to 03Z timeframe, there may be in increase in coverage over eastern Kansas that will then begin to influence most of the western portions of the forecast area. CAPE will be strong, perhaps as high as 3500 J/kg late this afternoon. However shear is marginal and 0-3km helicity is not overly impressive. However, the combination of strong instability, marginal shear, 0-1km helicity values in the 120-140 m^2/s^2 range, in the presence of a weak boundary/convergence area, may support rotating storms initially before an imbalance in the instability/shear results in cold pool dominated regime. With decent mid-level lapse rates and modest downdraft CAPE, large hail and damaging winds look to be biggest threat. However, an tornado or two can't be ruled out, especially with low LCLs in the area. Shear is expected to increase through the night as the influence from the upper shortwave trough begins to have more influence on the area. So there may be a potential for convective system, possibly severe, to move through during the overnight hours with the best potential for severe weather overnight in our southern and southeastern zones. Given increasingly strong 0-1km shear, close to perpendicular to the storm motion, and increasing low level helicity late tonight, a few circulations within the possible convective line seem possible. Timing of this would be late tonight and seems most likely confined to our southern and southeastern zones based on latest trends from short-range model guidance. Precipitation will likely be winding down from west to east through the day in the wake of the possible convective system and its associated subsidence. But continued troughiness, for lack of a better term, may continue to lead to a few/scattered showers/storms across northern Missouri. The overall unsettled weather pattern looks to persist through the remainder of the week. While the flow is closer to zonal, there is enough troughing to our west and ridging to our east to maintain a southerly moist flow. By the end of the week and into the weekend, models move this western trough over the region as either a cutoff low or at least a slow moving system. Through the extended, there doesn't appear to be a 12 hour period where some precipitation isn't possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1228 PM CDT MON MAY 25 2015 Conditions are expected to generally be lower end VFR this afternoon. But given low level trajectories and upstream obs/satellite images, could see periods of MVFR as the cu/stratocu develop. As mixing deepens these should tend to lift later this afternoon. Focus then turns to the next round of possible storms. Thinking storms will form from central to northeastern KS this afternoon. But for the terminals, cooling aloft will need to occur and that will arrive early this evening as the influence of one, perhaps two, upper shortwave troughs approaches. So after 00Z there may be an increase in thunderstorm coverage as the cap erodes. All this activity may congeal into a cluster of storms and track through the area overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...MJ DISCUSSION...CDB AVIATION...CDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT MON MAY 25 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 112 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON AND EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The Topeka radar (KTWX), 156 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Mostly pea sized hail but a as big as quarters was noted as well.
A spotter estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579234, 579235, 581000, 579236, 581001, 579237, 579238, 581016.